Antiarrhythmic drugs are taken to convert AF and to keep you in normal rhythm. If an antiarrhythmic drug is discontinued, it is usually a matter of time before AF recurs. Sometime, however, in the early stages of AF, the time before another episode happens can be months to years. Also, after a successful interventional procedure, such as a catheter ablation or MAZE surgery, AF can be suppressed long term. Discontinuing the antiarrhythmic medication in these settings can make sense. This should be done carefully, under the supervision of a physician, since a recurrence of AF can suddenly increase the risk of stroke in certain cases.
AV node blockers are taken to slow down the heart rate during episodes of AF. These medications include beta-blockers (metoprolol, atenolol, carvedilol), calcium channel blockers (diltiazem, verapamil), and digoxin. Since the reason for these medications is to slow down heart rate, if the heart naturally starts to slow down because of age, these medications may no longer be necessary. Again, discontinuing an AV node blocker should be done under the supervision of a physician, since these medication are frequently being used not only for AF, but for other conditions like high blood pressure or heart failure as well.
Blood thinners are taken to help prevent a stroke from occurring from an episode of AF. When there is a high risk of developing blood clots, it is important to take a blood thinner to prevent stroke, even when it appears that AF is under control with antiarrhythmic drugs. Sometimes, however, the risk of bleeding from the blood thinner starts to become a bigger concern than the risk of having a stroke. Discontinuing the blood thinner in these situations can sometimes make sense. Once again, this should be done after discussion with a physician who can help compare the risk of bleeding with the risk of having a stroke.